Opioid overdose occurs when a person takes opioids in larger quantities than are physically tolerated.
Signs include central nervous system and respiratory depression, miosis, and apnoea.
The patient's history from bystanders/friends/family can assist diagnosis.
Initial treatment consists of ensuring adequate ventilation and consideration of the opioid antagonist naloxone.
Monitor patients for re-sedation and repeat antidote dose if necessary.
An opioid is any synthetic or natural agent that stimulates opioid receptors and produces opium-like effects. Opiates are opioids naturally derived from the opium poppy, Papaver somniferum, and include morphine and codeine. Opioids are used in the treatment of pain but are often sold illicitly and abused for their euphoric effects. An overdose occurs when larger quantities than physically tolerated are taken, resulting in central nervous system and respiratory depression, miosis, and apnoea, which can be fatal if not treated rapidly.
History and exam
Key diagnostic factors
- presence of risk factors
- altered mental status
- dramatic response to naloxone
Other diagnostic factors
- fresh needle marks
- drug paraphernalia nearby
- decreased gastrointestinal motility
- old track marks on arms and legs
- pulmonary rales
- frothy pink sputum
- opioid abuse and dependence
- recent abstinence in chronic users
- chronic pain
1st investigations to order
- therapeutic trial of naloxone
- Electrocardiogram (ECG)
Investigations to consider
- chest x-ray
- abdominal x-ray
- abdominal CT scan
- opioid urine screen
- gas chromatography/mass spectrometry
patients with signs of opioid overdose or toxicity: in cardiac arrest
patients with signs of opioid overdose or toxicity: not in cardiac arrest
- Gammahydroxybutyrate (GHB)/gammabutyrolactone (GBL) overdose
- Clonidine/imidazolines overdose
- Antipsychotic overdose
- 2021 resuscitation guidelines
- Opioid-associated out-of-hospital cardiac arrest: distinctive clinical features and implications for health care and public responses: a scientific statement from the American Heart Association
- Log in or subscribe to access all of BMJ Best Practice
Use of this content is subject to our disclaimer